Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 17, NWS Blacksburg, VA

January 28, 1998City of Buena Vista, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 28, 1998, 10:35 AM EST for City of Buena Vista, Virginia. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 1998, 10:35 AM EST (15:35 UTC)
Expired
Jan 28, 1998, 6:30 PM EST
In force
8 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Buena Vista, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 281536
FFWRNK
VAC163-530-678-282330-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EST WED JAN 28 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 630 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL VIRGINIA

   ...ROCKBRIDGE COUNTY

IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...BUENA VISTA
   ...LEXINGTON
 
AT 1030 AM ROCKBRIDGE COUNTY OFFICIALS INDICATED BLACKS CREEK NEAR
COLLIERSTOWN WAS APPROACHING BANKFULL.  WITH RAIN ONLY SLOWLY
TAPERING OFF COMBINED WITH SNOW MELT...BLACKS CREEK IS EXPECTED TO
EXCEED ITS BANKS.

OTHER SMALL STREAMS AND CREEKS WILL LIKELY FLOOD THROUGH THE COURSE
OF THE AFTERNOON.

IN ADDITION PONDING OF WATER IN LOW SPOTS ON ROADS AND POOR
DRAINAGE AREAS WILL MAKE TRAVEL DIFFICULT.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT |TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 9:35 AM EST, 1 hour earlier.

Area forecast discussion, Jan 28, 9:35 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EST WED JAN 28 1998

NOT MUCH TIME FOR DISC. HVG A HARD TIME GETTING PEOPLE IN THIS AM.

WRAP AROUND PCPN CONTG WITH ALL SNOW IN SE WV AND SNOW ABOVE 2500
FEET IN VA MOUNTAINS. ALTHOUGH...PCPN IN MOST MOUNTAIN AREAS CHANGES
TO ALL SNOW WHEN HEAVY PCPN OCCURS. SPOTTER IN NEAR MATOAKA IN
WESTERN MERCER COUNTY VA JUST REPORTED SNOW DEPTH OF 27 INCHES.
IN...BLF SFC OBC INDCD SNOINC 2/23. WITH UPSLOPE ENHANCING SNOW IN
SE WV...NEED TO KEEP WINTER STORM WARNING GOING THRU 2 OR 3 PM AND
MENTION ANOTHER 3 TO 6 INCHES...WITH LOCALLY HIGHER AMOUNTS.

IN VA MOUNTAINS...THINK WINTER STORM WARNING NEEDS TO BE EXTENDED
ABOVE 2500 FEET UNTIL 2 OR 3 PM.

WITH PCPN MAINLY RAIN IN LOWER ELEVATIONS...THINK FLOOD WATCH NEEDS
TO BE EXTENDED INTO THE AFTERNOON IN ROANOKE...BOTETOURT...
ROCKBRIDGE...BEDFORD AND AMHERST COUNTIES.

WRAP AROUND PCPN HEADED FOR NC...SO THEY COULD GET ANOTHER 1 TO 3
INCHES AS WELL.

THATS ALL FOR NOW.

MTE

In the hours before

Special weather statement, Jan 28, 8:15 AM EST, 2 hours 20 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-282110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 AM EST WED JAN 28 1998

...SCATTERED POWER OUTAGES AND TREE DAMAGE TO CONTINUE TODAY...

WET SNOW CONTINUES IN SOUTHEAST WEST VIRGINIA AND SOUTHWEST
VIRGINIA WITH SNOW DEPTHS ACROSS THE AREA RANGING FROM 8 TO OVER 20
INCHES AS OF 800 AM.  TOTAL SNOWFALL FOR THE PAST 24 HOURS IN THIS
AREA RANGES FROM AROUND 15 INCHES TO OVER 30 INCHES. THE HEAVY WET
SNOW IS RESULTING IN SCATTERED POWER OUTAGES AND DOWNED TREE LIMBS
AND POWER LINES.

THE SNOW SHOULD TAPER OFF LATER THIS MORNING. HOWEVER...SCATTERED
POWER OUTAGES AND DOWNED TREE LIMBS AND POWER LINES ARE EXPECTED TO
BE A PROBLEM ALL DAY. IN ADDITION...THE WEIGHT OF THE SNOW MAY
RESULT IN THE COLLAPSING OF SOME ROOFS.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 10:35 AM ESTFlash Flood WarningRNKRockbridge, City of Lexington8 hr

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.